MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; SEAL

INTUITIVE SURGICAL, INC NONE; SEAL
Model Number 470380-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler cannula seal involved with this complaint and completed the device evaluation.Failure analysis investigation confirmed the customer reported complaint.Visual inspection was performed and the seal was found to have a broken septum seal.The broken septum seal was returned.An in-house stapler instrument was placed through the seal with no issues.The root cause of this failure is attributed to mishandling.There was an additional observation not reported by the site: the seal was found to have thermal damage.The stopcock valve exhibited warping, indicative that the seal might have been autoclaved.The stopcock appeared to be deformed and was unable to move.A log review was not conducted as no logs are available for the stapler cannula seal.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No photo or video was provided by the site for review.This complaint is being reported due to the following conclusion: it was alleged that a fragment fell into the patient.The fragment was retrieved, and no additional surgical intervention was required as a result of this incident.However, this failure is reportable as unintended fragments falling into a patient could cause or contribute to an adverse event if the failure were to recur.
 
Event or Problem Description
During a da vinci-assisted bariatric revision surgical procedure, it was reported that the stapler instrument was not passing through the cannula well.The customer stated that the blue gum broke off of the stapler cannula seal and fell into the patient.The fragment was retrieved during the same surgery using a laparoscopic instrument.The procedure was completed with no reported injury.Intuitive surgical (is) contacted the site and obtained the following additional information on 06-july-2021: the stapler instrument was inspected prior to use and no damage was observed.The instrument was used during the entire surgery with no noted issues regarding the functionality.The instrument was removed during the procedure and the wrist was straightened prior to removal.Resistance was felt upon removal of the instrument through the cannula, but after removal, no damage was observed either on the instrument or any other component.The incident with the piece breaking off of the stapler cannula seal occurred when re-inserting the instrument, near the end of the procedure.The customer stated that they suspected that it was due to the stapler sheath but no details were noted as to why.It was confirmed that all fragments were retrieved based on observation by the surgical team.No post-operative test was performed to check for remaining fragments.The patient did not return to the hospital due to experiencing post-surgical complications.Patient-related information was requested but cannot be provided due to data protection.No photographic images of the device or video recording of the procedure are available for review.The stapler cannula seal is expected to be returned for analysis.
 
Additional Manufacturer Narrative
The stapler seal was transferred to engineering for further investigation.Initial failure analysis observations were confirmed.Side by side images of the returned seal and an in-house seal showed discoloration of the thermal damage to the returned seal.In addition, tests were performed with an in-house stapler seal, endowrist stapler, and stapler sheath.Stapler with sheath in place was inserted and removed ten times, in an attempt to reproduce the failure.Although removal of the stapler/sleeve combo was more difficult with each insertion removal cycle, the septum would not tear.Could not replicate reported failure.Septum inner diameter that directly contacts instrument main tube during insertion and removal does not exhibit tearing.Instead the tearing of the septum appears to have initiated at the 5 support walls along the bottom half of the septum.During in-house testing with in-house seal and stapler, it was observed that during stapler removal, the bottom half of the septum had a tendency to invert as a result of high friction between the sheath and septum inner diameter.It is possible that excessive friction between seal and instrument caused inversion of septum, which lead to tearing of support walls and eventual separation of septum lower half.Thermal damage to the stopcock is believed to be a result of autoclaving the seal, probably after the procedure and damage is likely unrelated to the reported complaint.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1: b1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".

Brand Name
NONE
Common Device Name
SEAL
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12215409
Report Number2955842-2021-10842
Device Sequence Number14453597
Product Code NAY
UDI-Device Identifier10886874112578
UDI-Public(01)10886874112578(10)M10200813
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470380-08
Device Catalogue Number470380
Device Lot NumberM10200813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2021
Initial Date Received by Manufacturer 06/25/2021
Supplement Date Received by Manufacturer09/22/2021
06/25/2021
Initial Report FDA Received Date07/22/2021
Supplement Report FDA Received Date10/17/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown